Hail, Crook
- When
- August 10, 2:12 PM MST
- Where
- Crook County, 1 mi NW of Beulah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.540, -104.094
A thunderstorm briefly became severe in the Beulah area and produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Beulah area and produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM MST, 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 228 PM MDT Sat Aug 10 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 206 PM MDT Sat Aug 10 2019 Current surface analysis shows a weak frontal boundary has pushed southward this afternoon into northeastern Wyoming and northwestern South Dakota, arcing roughly from near Sheridan WY to near Gillette WY and then to near Lemmon SD. A warm and relatively moist airmass exists south of the front with MUCAPE currently around 3000J/Kg along and to the south of the front. The stronger shear exists along the front in northwestern SD and then extending southward along the axis of greatest instability to the east of the Black Hills into southwestern SD. Thunderstorm coverage and intensity will increase later this afternoon and evening as an upper shortwave approaches from the west and then crosses the forecast area tonight. The better threat for strong to severe storms will be from northeastern WY to the Black Hills area and into southwest SD, where timing will be more favorable for stronger storms this afternoon and evening. Hail and strong wind gusts would be the main threats. Chances for storms will linger overnight and likely into Sunday morning as additional energy crosses the region and the cool front settles south over the area. Sunday appears to be an active day as the upper ridge shifts off to the east and the upper trough moves northeastward across the region. Southwesterly flow around the trough will bring additional energy across the region and more showers and storms. The extent of the severe storm threat will likely hinge on coverage of clouds/showers across the area during the first half of the day, along with the location of the cool front later in the day. The better chances at this point look to be across northeastern WY to the Black Hills and southwestern SD, near and to the south of the front and where some clearing will allow the atmosphere to destabilize the most. Large hail and strong wind gusts will be the main threats, with an isolated tornado near the front a possibility as well. Locally heavy rainfall is likely with the stronger storms. The pattern will change next week as the flow aloft flattens out and broad ridging develops toward midweek. Cannot rule out isolated storms at times with weak disturbances, but a relatively dry pattern is expected for much of next week. Temps will be on the cooler side early in the week, but near average temperatures are expected mid to late week. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday Afternoon) Issued At 1115 AM MDT Sat Aug 10 2019 Areas of MVFR stratus and fog will continue to diminish this afternoon. Another round of storms will move into northeastern Wyoming and western South Dakota this afternoon and overnight. Low stratus is expected to redevelop early Sunday morning across much of the plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 542 AM MDT Sat Aug 10 2019 SDZ001-012-013-024>031-041>044-072>074-WYZ054>058-071-111300- Harding-Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 542 AM MDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible late this afternoon and evening. A few storms could be strong to severe, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday afternoon and evening. There is a slight risk of severe storms, with large hail and damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-014-032-046-047-049-111300- Perkins-Ziebach-Haakon-Mellette-Todd-Tripp- 542 AM MDT Sat Aug 10 2019 /642 AM CDT Sat Aug 10 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated shower and thunderstorms will be possible late this evening. Widespread severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday afternoon and evening. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 107 PM MDT Sat Aug 10 2019 SDZ002-101930- Perkins SD- 107 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS COUNTY UNTIL 130 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southwest of Lodgepole, or 16 miles south of Hettinger, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lodgepole and northwestern Shadehill Reservoir. LAT...LON 4567 10291 4586 10278 4585 10226 4555 10237 TIME...MOT...LOC 1907Z 280DEG 35KT 4576 10270 Eagan
Special Weather Statement
National Weather Service Rapid City SD
134 PM MDT Sat Aug 10 2019
SDZ026-028-102015-
Central Black Hills SD-Rapid City SD-
134 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
215 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Rockerville, or 9 miles southwest of Rapid City,
moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Rapid City, Rockerville, Bear Country, Reptile Gardens
and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4395 10346 4401 10347 4404 10341 4402 10320
4390 10326
TIME...MOT...LOC 1934Z 290DEG 9KT 4400 10339
EaganSpecial Weather Statement National Weather Service Rapid City SD 243 PM MDT Sat Aug 10 2019 SDZ002-102115- Perkins SD- 243 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS COUNTY UNTIL 315 PM MDT... At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Owen Lake, or 31 miles northwest of Faith, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Perkins County, around 20 miles north of Highway 212. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4533 10262 4544 10253 4538 10217 4519 10227 TIME...MOT...LOC 2042Z 290DEG 22KT 4536 10247 Eagan
Special Weather Statement
National Weather Service Rapid City SD
244 PM MDT Sat Aug 10 2019
SDZ029-074-102115-
Hermosa Foot Hills SD-Southern Black Hills SD-
244 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
315 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of State Game Lodge, or 15 miles east of Custer, moving
southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fairburn, State Game Lodge and eastern Custer State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4372 10341 4378 10338 4382 10330 4377 10312
4362 10324
TIME...MOT...LOC 2044Z 302DEG 10KT 4376 10330
EaganSpecial Weather Statement National Weather Service Rapid City SD 246 PM MDT Sat Aug 10 2019 SDZ025-WYZ057-102115- Northern Foot Hills SD-Wyoming Black Hills WY- 246 PM MDT Sat Aug 10 2019 ...SPECIAL WEATHER STATEMENT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Beulah, or 10 miles northeast of Sundance. This storm was nearly stationary. Half inch hail will be possible with this storm. Locations impacted include... Beulah. This includes... Interstate 90 in South Dakota near Mile Marker 1. Interstate 90 in Wyoming between Mile Markers 193 and 207. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4460 10422 4457 10400 4440 10420 4447 10435 TIME...MOT...LOC 2045Z 318DEG 3KT 4451 10422 Eagan
Special Weather Statement
National Weather Service Rapid City SD
305 PM MDT Sat Aug 10 2019
WYZ054-055-102145-
Northern Campbell WY-Southern Campbell WY-
305 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 345 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Gillette, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Campbell County.
This includes Interstate 90 in Wyoming near Mile Marker 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4395 10547 4403 10553 4412 10555 4431 10527
4408 10508
TIME...MOT...LOC 2105Z 236DEG 18KT 4409 10543
EaganThe Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844763.